Nebraska, 2018

Flash Flooding and Hail in Nebraska, July 16 to 18, 2018

July 16 to 18, 2018 · NWS LBF · 33 events in 10 counties and zones

Northwest flow aloft and a stationary front contributed to several days of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Northwest flow aloft and a stationary front contributed to several days of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 11:27 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 16, 11:27 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1227 PM CDT Mon Jul 16 2018

.UPDATE...
Issued at 633 AM CDT Mon Jul 16 2018

Update to the forecast to include areas of fog in portions of the
western and central Sandhills. Visibility may be rapidly changing
and as low as a quarter mile per latest observations and
satellite imagery. The fog should burn off by around 9 am cdt.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Mon Jul 16 2018

Surface high pressure will shift east of the area today, with return
southerly low level flow advecting moist air northward into the
area. Some sunshine is expected, which will lead to fairly unstable
conditions by later this afternoon. A shortwave approaching from the
northwest will help increase mid level flow late this afternoon into
this evening. Scattered thunderstorms are likely to develop across
the higher terrain in Wyoming late this afternoon as large scale
ascent overspreads the area with the approach of the shortwave. CAMs
suggest that these storms will grow upscale into an MCS across
western NE by mid evening tonight. As the low level jet increases,
the MCS will likely turn more south to southeast into the jet and
move across northeast CO and southwest NE late this evening into the
early morning hours Tuesday. There is at least some potential of
damaging winds as this occurs, with a lesser chance of hail up to
possibly quarter size. Wind though would be the main severe weather
threat. Locally heavy rainfall is also a possibility.

.LONG TERM...(Tuesday through Sunday)
Issued at 342 AM CDT Mon Jul 16 2018

With the subtropical ridge anchored across the southwest CONUS for
much of the week, west to northwest flow aloft will persist across
the area. GFS/ECMWF continue to advertise a strong shortwave
crossing the Dakotas Tuesday night into Wednesday. Likely pops will
be maintained across northern NE during this time. There is some
concern that the NAM is mainly dry during this period. This is
likely due to a meso-high in the wake of the tonight into Tuesday
morning MCS. Will not go any higher than 60 percent with pops at
this time due to the NAM scenario.

As the shortwave moves east toward the Great Lakes Thursday, drier
air aloft will bring clearing skies. West to northwest flow aloft
will continue around the upper level ridge anchored to our
southwest, but no notable shortwaves within the flow should keep
conditions mainly dry Thursday into weekend. Highs though mid week
will be in the 80s, warming into the upper 80s to mid 90s by week's
end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1227 PM CDT Mon Jul 16 2018

Low stratus over western Nebraska, mainly from KAIA to KOGA, will
continue to lift and dissipate this afternoon. VFR conditions and
generally light southeast surface winds are expected through the
evening. Thunderstorms will move into northwest Neb late this
evening and spread southeast overnight, resulting in erratic gusty
winds and brief drops in visby/cigs.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Roberg
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Snively
Hazardous weather outlook, Jul 16, 4:00 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
500 AM CDT Mon Jul 16 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-171000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
500 AM CDT Mon Jul 16 2018 /400 AM MDT Mon Jul 16 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Strong to locally severe thunderstorms are possible tonight,
mainly west of highway 83. Damaging winds, and hail up to one
inch in diameter are possible. Heavy rain is also possible, as
prolonged downpours may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorm chances continue Tuesday into Tuesday night across
the area. Heavy rain is the primary threat, as prolonged
downpours may lead to localized flooding. Some storms will also be
capable of producing hail and strong winds, mainly west of
Valentine through Broken Bow.

Additional thunderstorms are possible Wednesday. The threat of
severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight. However, spotter
reports of heavy rainfall would be appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 13 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
July 16, 12:55 PM CST
Where
Cherry County, Valentine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -100.550

A fourteen inch diameter tree split in half. Power outages reported.

Thunderstorm Wind, Sheridan

When
July 16, 4:15 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
42.810, -102.200

No information available.

Thunderstorm Wind, Sheridan

When
July 16, 4:42 PM MST
Where
Sheridan County, 5.8 mi SE of Gordon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.740, -102.120

Power outages reported.

Hail, Sheridan

When
July 16, 4:56 PM MST
Where
Sheridan County, 5.96 mi WSW of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
42.690, -102.560

Hail, Cherry

When
July 16, 6:04 PM CST
Where
Cherry County, Valentine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
July 16, 6:04 PM CST
Where
Cherry County, Valentine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -100.550

A sixteen inch diameter tree blown over.

Thunderstorm Wind, Cherry

When
July 16, 6:04 PM CST
Where
Cherry County, Valentine
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.870, -100.550

No information available.

Thunderstorm Wind, Cherry

When
July 16, 6:05 PM CST
Where
Cherry County, 0.86 mi NW of Valentine
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.880, -100.560

No information available.

Thunderstorm Wind, Cherry

When
July 16, 6:07 PM CST
Where
Cherry County, Valentine
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

No information available.

Thunderstorm Wind, Cherry

When
July 16, 6:10 PM CST
Where
Cherry County, Valentine
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.870, -100.550

Numerous large trees reported down.

Thunderstorm Wind, Sheridan

When
July 16, 5:35 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.810, -102.200

Three large trees down.

Thunderstorm Wind, Cherry

When
July 16, 6:43 PM CST
Where
Cherry County, 9.21 mi NW of Wood Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.730, -100.350

No information available.

Hail, Cherry

When
July 16, 7:19 PM CST
Where
Cherry County, 8.62 mi SW of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.550, -100.360

Thunderstorm Wind, Thomas

When
July 16, 10:24 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
41.980, -100.570

No information available.

Thunderstorm Wind, Thomas

When
July 16, 10:35 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.980, -100.570

No information available.

Flash Flood, Boyd

When
July 17, 10:37 AM CST
Where
Boyd County, 1.22 mi SW of Naper to 1 mi SW of Naper
Cause
Heavy Rain
Reported by
State Official
Coordinates
42.960, -99.100

Water over roads but no road closures.

Flash Flood, Sheridan

When
July 17, 9:37 AM MST
Where
Sheridan County, 0.69 mi N of Gordon to 1.04 mi N of Gordon
Cause
Heavy Rain
Reported by
Public
Coordinates
42.810, -102.200

Curb to curb flooding in Gordon.

Thunderstorm Wind, Deuel

When
July 18, 3:17 AM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
51 kt (59 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.060, -102.070

Extensive tree damage and pivots flipped.

Thunderstorm Wind, Hayes

When
July 18, 5:05 AM CST
Where
Hayes County, 9.07 mi NNW of Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.640, -101.090

Tree branches and power lines down.

Hail, Holt

When
July 18, 4:59 PM CST
Where
Holt County, 3.65 mi W of Swan Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.180, -99.090

Hail, Brown

When
July 18, 5:25 PM CST
Where
Brown County, 11.43 mi NNE of (Anw)ainsworth Muni
Measured
1.75 in hail
Reported by
Public
Coordinates
42.720, -99.860

Hail, Brown

When
July 18, 5:56 PM CST
Where
Brown County, 1.38 mi N of Long Pine
Measured
1.75 in hail
Reported by
Public
Coordinates
42.550, -99.700

Hail, Boyd

When
July 18, 6:07 PM CST
Where
Boyd County, 2.62 mi WNW of Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.930, -98.900

Hail, Loup

When
July 18, 6:16 PM CST
Where
Loup County, 6.89 mi NE of Almeria
Measured
1.75 in hail
Reported by
Public
Coordinates
41.910, -99.440

Hail, Loup

When
July 18, 6:16 PM CST
Where
Loup County, 7.87 mi NNE of Almeria
Measured
2 in hail
Reported by
Public
Coordinates
41.940, -99.480

Thunderstorm Wind, Loup

When
July 18, 6:16 PM CST
Where
Loup County, 6.89 mi NE of Almeria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.910, -99.440

No information available.

Hail, Loup

When
July 18, 6:25 PM CST
Where
Loup County, 3.78 mi NE of Taylor
Measured
1.25 in hail
Reported by
Public
Coordinates
41.810, -99.330

Thunderstorm Wind, Loup

When
July 18, 6:40 PM CST
Where
Loup County, 2.76 mi N of Taylor
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.810, -99.380

No information available.

Hail, Custer

When
July 18, 6:42 PM CST
Where
Custer County, 2.68 mi WSW of Comstock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.540, -99.300

Thunderstorm Wind, Custer

When
July 18, 6:45 PM CST
Where
Custer County, 3.68 mi W of Comstock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.560, -99.320

Wind driven hail damaged crops.

Hail, Loup

When
July 18, 6:55 PM CST
Where
Loup County, 7.76 mi E of Taylor
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -99.230

Hail, Holt

When
July 18, 7:25 PM CST
Where
Holt County, 15.28 mi N of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.690, -98.650

Thunderstorm Wind, Holt

When
July 18, 9:48 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.460, -98.650

Outbuildings and garages destroyed in the east part of O'Neill. Many trees, some large, down throughout town. Power also out in most of the city of O'Neill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772661, 772666, 772667, 772647, 772648, 772662, 772669, 772670, 772671, 772672, 772663, 772673, 772649, 772674, 772676, 772806, 772807, 772677, 772678, 772650, 772652, 772653, 772654, 772655, 772656, 772679, 772657, 772680, 772658, 772664, 772659, 772660, 772665.